Michigan, 2011

Damaging Winds in Michigan, July 30, 2011

July 30, 2011 · NWS MQT · 23 events in 6 counties and zones

The approach of an upper disturbance from Minnesota heralded one of the most significant severe weather events of the season on the 30th. Widespread damage was reported from Ontonagon and Baraga counties east through Marquette and Delta counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

The approach of an upper disturbance from Minnesota heralded one of the most significant severe weather events of the season on the 30th. Widespread damage was reported from Ontonagon and Baraga counties east through Marquette and Delta counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 30, 11:51 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 30, 11:51 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1251 PM EDT SAT JUL 30 2011

.UPDATE...

SHOWERS AND THUNDERSTORMS AHEAD OF A CONVECTIVELY INDUCED SHORTWAVE
OVER MN HAVE MOVED INTO THE WRN FORECAST AREA. WITH MODELS
INDICATING 1500-2500J/KG OF SBCAPE AND LITTLE CIN...STORMS ARE
EXPECTED TO MOVE/DEVELOP OVER THE CWA THIS AFTERNOON INTO THIS
EVENING. WIND SHEAR IS FAIR WEAK AT 25-35KTS...SO STORMS SHOULD NOT
BECOME INCREDIBLY ORGANIZED. NORTHERN BOUND FOR MOST OF THE
CONVECTION WILL BE THE LAKE SUPERIOR BREEZE...WHICH WILL REMAIN
FAIRLY CLOSE TO SHORE GIVEN STEADY SW WINDS...AND MAY ACT TO LOCALLY
INTENSIFY STORMS. STORMS SHOULD STAY FOCUSED OVER THE WRN CWA AS
LAKE MODERATION OFF LAKE MI OVER THE ERN CWA WILL NOT BE FAVORABLE
FOR THE CONVECTION. GIVEN THE CURRENT LINEAR STRUCTURE OF THE
STORMS...STRONG TO SEVERE WINDS APPEARS TO BE THE PRIMARY
THREAT...BUT THERE IS A LARGE HAIL THREAT AS WELL. TORNADO POTENTIAL
APPEARS VERY LOW GIVEN WEAK SHEAR AND LINEAR NATURE OF STORMS. STORM
DEVELOPMENT/MAINTENANCE WILL BE AIDED BY WAA ONGOING OVER THE
CWA...AND THETA-E ADVECTION AHEAD OF THE CONVECTIVE LINE.
&&

PREV DISCUSSION...ISSUED AT 752 AM EDT SAT JUL 30 2011...

.SYNOPSIS...

WATER VAPOR IMAGERY AND RUC ANALYSIS CONTINUE TO SHOW NEARLY ZONAL
FLOW ACROSS THE NRN CONUS TO THE N OF AN EXPANSIVE HIGH PRES RIDGE
ACROSS THE SRN CONUS. TWO MAIN SHORTWAVES ARE EMBEDDED IN THE WRLY
FLOW. ONE IS MOVING THRU SE CANADA AND NEW ENGLAND WHILE THE SECOND
IS OVER SASKATCHEWAN. A MINOR SHORTWAVE OVER THE ERN DAKOTAS APPEARS
TO BE BECOMING BETTER DEFINED AND IS ACCOMPANIED BY A CLUSTER OF
SHRA/TSRA. CLOSER TO HOME...WEAK RIDGING AHEAD OF SASKATCHEWAN
SHORTWAVE IS SUPPORTING SFC HIGH PRES OVER THE MIDWEST AND WRN GREAT
LAKES. RESULT HAS BEEN A GENERALLY QUIET NIGHT ACROSS THE FCST
AREA...THOUGH THERE HAVE BEEN PESKY ISOLD -SHRA OCCURRING OVER
PORTIONS OF THE SW INTO SCNTRL FCST AREA.
&&

.DISCUSSION...

FCST IN THE SHORT TERM WILL REVOLVE AROUND MAIN SHORTWAVE CURRENTLY
TRACKING THRU SASKATCHEWAN AND THE OTHER SHORTWAVE OVER THE ERN
DAKOTAS. IN THE LONGER TERM...OVERALL PATTERN WILL CONTINUE TO
SUPPORT ABOVE NORMAL TEMPS THRU THIS FCST PERIOD. BEST POTENTIAL FOR
PCPN MAY OCCUR MON NIGHT/TUE WITH SHORTWAVE PASSING THRU THE UPPER
GREAT LAKES.

WAA AND MOISTURE ADVECTION WILL GET UNDERWAY TODAY AHEAD OF
SHORTWAVE TRACKING FROM SASKATCHEWAN TO NRN ONTARIO. AHEAD OF THIS
FEATURE...THE SHORTWAVE CURRENTLY OVER THE ERN DAKOTAS SHOULD TRACK
ACROSS UPPER MI THIS AFTN. TIMING WILL FAVORABLY COINCIDE WITH MAX
DAYTIME HEATING AND BUILDING INSTABILITY...AND SINCE WAVE APPEARS TO
BE BECOMING BETTER DEFINED...CONVECTION NEEDS TO BE CONSIDERED.
THERE IS SOME CONCERN THAT WAVE WILL OUTRUN THE BETTER MOISTURE
RETURN...BUT FCST SOUNDINGS LOOK SUPPORTIVE OF AT LEAST A SMALL
POTENTIAL OF CONVECTION. MODIFIED FOR A SFC T/TD OF UPPER 80S/AROUND
60...FCST SOUNDINGS YIELD CAPE OF 1000-1500J/KG. SW WINDS WILL NOT
BE STRONG ENOUGH TO COMPLETELY HOLD OFF LAKE SUPERIOR LAKE BREEZE IN
ALL AREAS...SO THERE WILL BE A LOW-LEVEL FOCUSING MECHANISM. LAKE
MICHIGAN IS NOW BECOMING A SOURCE OF LOW-LEVEL MOISTURE AS WATER
CONTINUES TO WARM...AND IT'S NOT OUT OF THE QUESTION THAT LOCALLY
HIGHER SFC DWPTS SPREADING N WITH LAKE BREEZE COMPONENT TO
PREVAILING WIND COULD ALSO TRIGGER ISOLD CONVECTION FARTHER E AS
WELL. WITH THAT SAID...WILL CARRY SLIGHT CHC POPS IN THE LATE AFTN
ACROSS THE AREAS WHERE IT APPEARS THERE WILL BE SOME LOW-LEVEL
CONVERGENCE DEVELOPING...GENERALLY THE WRN AND NRN FCST AREA. MIXING
TO 800-750MB SUPPORTS MAX TEMPS WELL INTO THE UPPER 80S AWAY FROM
ANY LAKE MODERATION.

IF THERE IS ANY CONVECTION THIS AFTN...IT WILL PROBABLY TEND TO
DIMINISH/POSSIBLY END IN THE EVENING AS SHORTWAVE EXITS. ATTENTION
THEN TURNS TO MAIN SHORTWAVE SHIFTING E ACROSS NRN ONTARIO. TAIL OF
WAVE WILL JUST BRUSH BY THE FCST AREA WITH VERY LITTLE IF ANY HEIGHT
FALLS NOTED HERE. AT 00Z...ASSOCIATED COLD FRONT WILL STILL BE WELL
TO THE W IN MN. WITH FRONT ARRIVING DURING MIN DIURNAL HEATING TIME
AND WITH BULK OF FORCING PASSING BY TO THE N...IT WOULD SEEM THAT
SFC BASED CONVECTION THAT WILL BE OCCURRING IN NE MN ALONG/AHEAD OF
THE FRONT LATE AFTN/EARLY EVENING SHOULD GENERALLY DECREASE IN
INTENSITY/COVERAGE AS IT MOVES INTO UPPER MI DURING THE NIGHT. SO FOR
NOW...NOTHING MORE THAN LOWER CHC POPS SEEMS WARRANTED.

COLD FRONT WILL SLOWLY SETTLE SSE THRU THE FCST AREA SUN...EXITING
MENOMINEE COUNTY IN THE EVENING. EXPECT SOME REDEVELOPMENT OF
CONVECTION SUN AS STRENGTHENING LAKE BREEZE COMPONENTS TO THE WIND
WILL INCREASE LOW-LEVEL CONVERGENCE INTO FRONTAL BOUNDARY DROPPING
THRU THE SCNTRL AND SE FCST AREA DURING PEAK HEATING. THUS...BEST
CHC OF SHRA/TSRA WILL BE OVER THE SCNTRL/SE FCST AREA... BUT EVEN
THERE...NOTHING MORE THAN CHC POPS WILL BE UTILIZED AS IT APPEARS
CONVECTION WILL HAVE LIMITED COVERAGE DUE TO LACK OF STRONGER
FORCING AND DUE TO RATHER PRONOUNCED MIDLEVEL DRYING PUSHING INTO
THE AREA. MODIFIED FCST SOUNDINGS FOR A SFC T/TD OF UPPER 80S/MID
60S YIELDS CAPE UPWARDS OF 2000-2500J/KG. RISK OF SHRA/TSRA WILL END
W AND N BY AFTN IN THE WAKE OF COLD FRONT.

WITH DEPARTURE OF COLD FRONT...ANY LINGERING CONVECTION OVER THE FAR
SCNTRL WILL END SUN EVENING. WITH MOSTLY CLEAR SKIES...WINDS
BECOMING LIGHT...AND PRECIPITABLE WATER FALLING TO 50-75PCT OF
NORMAL...TEMPS SHOULD BE ABLE TO RADIATE DOWN TOWARD TYPICAL LATE
JULY/EARLY AUG MINS...ESPECIALLY W WHERE SFC HIGH PRES ARRIVES LATE.
TEMPS THERE SHOULD FALL TOWARD THE LOWER 50S IN THE INTERIOR. UPPER
50S/LWR 60S SHOULD PREVAIL ELSEWHERE...WARMEST ALONG THE GREAT
LAKES.

MON...MID/UPPER LEVEL RIDGE AXIS EXTENDING FROM SRN CONUS
SUBTROPICAL HIGH WILL SHIFT INTO THE UPPER LAKES. AT THE SFC...
ASSOCIATED HIGH PRES WILL SLOWLY SHIFT ACROSS THE UPPER GREAT LAKES.
THERE ARE HINTS THAT A MINOR SHORTWAVE MAY EMERGE FROM SUN NIGHT
CONVECTION OVER THE NRN PLAINS...AND THAT WAVE MAY TRACK ACROSS THE
AREA MON AFTN. EVEN IF IT DOES...IT WILL OUTRUN MOISTURE RETURN...
AND THUS SHOULDN'T POSE A RISK OF PCPN HERE MON.

RIDGE WILL CONTINUE TO DOMINATE THE SRN CONUS NEXT WEEK. THIS WILL
RESULT IN MOSTLY ZONAL FLOW PERSISTING ACROSS THE NRN CONUS/SRN
CANADA WITH SHORTWAVES OCCASIONALLY PASSING THRU THE AREA. MODELS
STILL SUGGEST NEXT SHORTWAVE WILL AFFECT THE UPPER LAKES MON
NIGHT/TUE. STRENGTHENING LOW-LEVEL JET/THETA-E ADVECTION AND
ADVECTION OF INSTABILITY WILL LIKELY SUPPORT SHRA/TSRA...POSSIBLY AN
MCS ACROSS THE UPPER MISSISSIPPI VALLEY AND GREAT LAKES REGION MON
NIGHT/TUE MORNING. PLACEMENT OF CONVECTION IS ALWAYS DIFFICULT...BUT
STILL THINK MAIN PUSH OF SHRA/TSRA MAY BE JUST SW OF THE FCST AREA
CLOSER TO POOL OF BETTER INSTABILITY DESPITE CONSENSUS OF LATEST
ROUND OF MEDIUM RANGE GUIDANCE DRIVING MAIN PCPN AXIS FARTHER N
ACROSS UPPER MI AGAIN. SOME AREAS OF UPPER MI ARE GETTING QUITE
DRY...SO A WIDESPREAD RAINFALL WOULD BE WELCOME.
&&

.AVIATION /FOR THE 12Z TAF ISSUANCE/...

VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD. WEAK UPR
DISTURBANCE MOVING INTO MINNESOTA MAY TRIGGER ISOLD SHRA/TSRA THIS
AFTN AT KSAW ALONG LK BREEZE IN VCNTY...BUT ONLY PUT A CB IN CLOUD
GROUP TO COVER THIS. LATER TONIGHT...A COLD FRONT IS FCST TO MOVE
ACROSS THE AREA. NOT QUITE CLEAR IF SHRA/TSRA WILL AFFECT KCMX OR
KSAW. DOES SEEM LIKE THERE IS SOME RISK BASED ON A WEST-EAST
LOW-LEVEL JET OVR THE AREA ALONG WITH SOME MOISTURE ADVECTION AT
5-10 KFT. KEPT CIGS VFR AND VSBY UNRESTRICTED BUT DID MENTION SHRA
WITH A CB IN CLOUD GROUP. LATER SHIFTS CAN REFINE TO EITHER ADD
TSRA IF IT STILL LOOKS WARRANTED OR TO TAKE IT OUT ALL TOGETHER IF
IT LOOKS LIKE SHRA/TSRA WILL NOT AFFECT THE TAF SITES.
&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...

WINDS SHOULD REMAIN AT OR BELOW 25 KTS THROUGH THE FORECAST PERIOD.
HIGH PRESSURE WILL BE IN CONTROL...EXCEPT FOR WHEN LOW PRESSURE
TROUGHS PASS OVER THE AREA LATE TONIGHT INTO SUNDAY MORNING...THEN
AGAIN ON TUESDAY. SCATTERED THUNDERSTORMS MAY OCCUR AS THESE TROUGHS
MOVE THROUGH.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

UPDATE...TITUS
LONG TERM...ROLFSON
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, Jul 30, 5:01 AM EST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
601 AM EDT SAT JUL 30 2011

MIZ001>007-009>014-084-085-311215-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
601 AM EDT SAT JUL 30 2011 /501 AM CDT SAT JUL 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THERE IS A
SLIGHT RISK THAT AN ISOLATED SEVERE STORM COULD OCCUR OVER
WESTERN UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY...MAINLY ACROSS SOUTH CENTRAL UPPER
MICHIGAN. THERE IS A CHANCE OF THUNDERSTORMS AGAIN MONDAY NIGHT
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-311215-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
601 AM EDT SAT JUL 30 2011 /501 AM CDT SAT JUL 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY OVER WESTERN LAKE
SUPERIOR...THEN ACROSS ALL OF LAKE SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE OVER SOUTHERN PORTIONS OF LAKE SUPERIOR
SUNDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS AGAIN MONDAY
NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-311215-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
601 AM EDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND AGAIN MONDAY NIGHT
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

ROLFSON

In the hours before

Special weather statement, Jul 30, 8:41 AM EST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
941 AM EDT SAT JUL 30 2011

MIZ009-301445-
GOGEBIC-
841 AM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ALERT FOR GOGEBIC COUNTY UNTIL 945 AM CDT/1045
AM EDT/...

AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF IRONWOOD.  THIS STORM WAS
MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN NORTHWESTERN GOGEBIC COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TITUS
Special weather statement, Jul 30, 12:09 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
109 PM EDT SAT JUL 30 2011

MIZ002-009-301800-
GOGEBIC-ONTONAGON-
1209 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL
100 PM CDT/200 PM EDT/...

AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTH OF
IRONWOOD TO 17 MILES WEST OF UPSON...OR ALONG A LINE EXTENDING FROM
24 MILES NORTH OF IRONWOOD TO 30 MILES NORTHWEST OF PARK FALLS.
THESE STORMS WERE MOVING EAST AT 35 MPH.

AT 1150 PM CDT...43 MPH WINDS WERE REPORTED IN ASHLAND WISCONSIN.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN WESTERN GOGEBIC AND WESTERN ONTONAGON COUNTIES...INCLUDING
THE CITIES OF IRONWOOD...BESSEMER AND WAKEFIELD...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TITUS
Special weather statement, Jul 30, 12:47 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
147 PM EDT SAT JUL 30 2011

MIZ002-009-301830-
GOGEBIC-ONTONAGON-
1247 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL
130 PM CDT/230 PM EDT/...

AT 142 PM EDT/1242 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19
MILES NORTH OF BESSEMER TO 9 MILES NORTH OF MERCER...OR ALONG A LINE
EXTENDING FROM 22 MILES NORTH OF IRONWOOD TO 11 MILES SOUTH OF
IRONWOOD.  THESE STORMS WERE MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BESSEMER...
  WAKEFIELD...
  CHANEY LAKE...
  LAKE OF THE CLOUDS...
  SILVER CITY...
  LAKE GOGEBIC STATE PARK...

DIME SIZE HAIL WAS REPORTED IN IRONWOOD WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TITUS

The radar

The Marquette radar (KMQT), 155 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ontonagon

When
July 30, 1:25 PM EST to 1:28 PM EST
Where
Ontonagon County, Bergland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.600, -89.570

Branches estimated to be six inches in diameter were reported down. Pea-sized hail was also observed.

Thunderstorm Wind, Ontonagon

When
July 30, 1:55 PM EST to 1:59 PM EST
Where
Ontonagon County, 0.95 mi W of Bruce Crossing
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
46.530, -89.200

Trees reported down. Time was estimated from the radar.

Thunderstorm Wind, Ontonagon

When
July 30, 2:00 PM EST to 2:04 PM EST
Where
Ontonagon County, 0.95 mi E of Ewen
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
46.530, -89.260

Trees reported down...dimensions unknown. Time was estimated by radar. Pea-sized hail was also reported.

Thunderstorm Wind, Ontonagon

When
July 30, 2:00 PM EST to 2:04 PM EST
Where
Ontonagon County, Paulding
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
46.400, -89.180

Trees reported down across town...dimension of trees unknown.

Thunderstorm Wind, Baraga

When
July 30, 2:30 PM EST to 2:34 PM EST
Where
Baraga County, Watton
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.530, -88.600

Six-inch diameter tree limb reported down.

Thunderstorm Wind, Dickinson

When
July 30, 2:37 PM CST to 2:40 PM CST
Where
Dickinson County, 0.48 mi E of Antoine
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
45.830, -88.060

Wind gust measured by the Iron Mountain ASOS.

Thunderstorm Wind, Dickinson

When
July 30, 2:37 PM CST to 2:41 PM CST
Where
Dickinson County, (Imt)iron Mtn Arpt
Measured
57 kt (66 mph) measured gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
45.820, -88.120

A 40-foot by 70-foot section of the Fontana Terminal Building at the Ford Airport in Iron Mountain was torn off by winds exceeding 60 mph. Two flights were cancelled due to the damage and the passengers were bused to Escanaba to catch alternate flights.

Thunderstorm Wind, Dickinson

When
July 30, 2:43 PM CST to 2:46 PM CST
Where
Dickinson County, 0.48 mi E of Antoine
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
45.830, -88.060

Large tree was toppled onto a car.

Thunderstorm Wind, Dickinson

When
July 30, 2:45 PM CST to 2:48 PM CST
Where
Dickinson County, 3.59 mi NNE of Iron Mtn
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
45.880, -88.030

Seven-inch diameter tree reported down.

Thunderstorm Wind, Marquette

When
July 30, 4:02 PM EST to 4:05 PM EST
Where
Marquette County, (Saw)ki Sawyer Afb G
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
46.350, -87.400

Wind gust measured by the Sawyer Airport AWOS.

Thunderstorm Wind, Menominee

When
July 30, 3:05 PM CST to 3:09 PM CST
Where
Menominee County, 2.52 mi WSW of Stephenson
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
45.410, -87.670

Power lines and trees reported down in Lake Township.

Thunderstorm Wind, Marquette

When
July 30, 4:10 PM EST to 4:13 PM EST
Where
Marquette County, Austin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.280, -87.450

Numerous 3 to 4 inch diameter tree branches down. Time was estimated from radar.

Thunderstorm Wind, Menominee

When
July 30, 3:15 PM CST to 3:19 PM CST
Where
Menominee County, Wallace
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
45.330, -87.620

Various trees reported down on power lines. Time is estimated from radar.

Thunderstorm Wind, Menominee

When
July 30, 3:15 PM CST to 3:19 PM CST
Where
Menominee County, 0.69 mi N of Banat
Measured
58 kt (67 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
45.530, -87.700

Approximately one-foot diameter trees reported down...along with multiple reports of power lines down. Various 6-8 inch diameter branches were also reported down.

Thunderstorm Wind, Menominee

When
July 30, 3:15 PM CST to 3:18 PM CST
Where
Menominee County, 1.3 mi WNW of Carney
Measured
63 kt (72 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
45.586, -87.595

Three-foot diameter tree downed in yard on County Road G18. Time was estimated from radar.

Thunderstorm Wind, Marquette

When
July 30, 4:15 PM EST to 4:18 PM EST
Where
Marquette County, Little Lake
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
46.280, -87.330

A tree fell onto a power line. Time is estimated from radar.

Thunderstorm Wind, Menominee

When
July 30, 3:15 PM CST to 3:19 PM CST
Where
Menominee County, 0.69 mi N of Powers
Measured
57 kt (66 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
45.690, -87.530

The Menominee County Sheriff's Office reported numerous trees and power lines down across the northern portion of Menominee County.

Thunderstorm Wind, Menominee

When
July 30, 3:15 PM CST to 3:19 PM CST
Where
Menominee County, Menominee
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.120, -87.620

Five to six-inch diameter tree limbs were reported down in Menominee.

Thunderstorm Wind, Menominee

When
July 30, 3:15 PM CST to 3:19 PM CST
Where
Menominee County, 1.19 mi NE of Carney
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
45.590, -87.550

Three to four-inch diameter branches were reported down. A tree also fell on power lines, and a metal lawn chair was blown across the yard.

Thunderstorm Wind, Menominee

When
July 30, 3:16 PM CST to 3:20 PM CST
Where
Menominee County, 2.05 mi ENE of Carney
Measured
58 kt (67 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
45.590, -87.530

Trees reported down across roads and over power lines. County Road 38 was closed.

Thunderstorm Wind, Delta

When
July 30, 4:35 PM EST to 4:39 PM EST
Where
Delta County, 0.96 mi W of (Esc)dlta Co Arpt Es
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
45.720, -87.120

Trees reported down over road near M-35 in Ford Township.

Thunderstorm Wind, Delta

When
July 30, 4:40 PM EST to 4:43 PM EST
Where
Delta County, 0.96 mi E of Rapid River
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
45.920, -86.950

Tree reported down over a road just east of Rapid River.

Thunderstorm Wind, Delta

When
July 30, 5:08 PM EST to 5:11 PM EST
Where
Delta County, 6.38 mi NNW of Moss Lake
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
46.010, -86.680

Trees reported down across Forest Highway 13.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333047, 333049, 333057, 333058, 333059, 333060, 333840, 333061, 333062, 333063, 333064, 333066, 333069, 333072, 333079, 333542, 333544, 333547, 333548, 333549, 333550, 333551, 333554.